Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 137, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 18, 2018, 6:58 PM CDT for Dickinson County, Geary County, Morris County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2018, 6:58 PM CDT (23:58 UTC)
- Expired
- Jun 18, 2018, 7:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dickinson County, KS, Geary County, KS, Morris County, KS
The radar
The Topeka radar (KTWX), 71 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 6:59 PM CDT | TSTM WND DMG | Enterprise, KS | THREE INCH TREE LIMB BROKEN OFF HEALTHY TREE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 12.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 180 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
952 WUUS53 KTOP 182358 SVRTOP KSC041-061-127-190045- /O.NEW.KTOP.SV.W.0137.180618T2358Z-180619T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Topeka KS 658 PM CDT MON JUN 18 2018 The National Weather Service in Topeka has issued a * Severe Thunderstorm Warning for... Northeastern Dickinson County in central Kansas... Southwestern Geary County in east central Kansas... Northwestern Morris County in east central Kansas... * Until 745 PM CDT. * At 658 PM CDT, a severe thunderstorm was located near Enterprise, moving northeast at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Trained weather spotters. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Junction City, Chapman and Enterprise. This includes Interstate 70 between mile markers 277 and 295. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3894 9719 3907 9688 3884 9676 3880 9719 TIME...MOT...LOC 2358Z 244DEG 19KT 3887 9712 HAIL...<.75IN WIND...60MPH $$ Cohen
2 follow-up statements
854 WWUS53 KTOP 190023 SVSTOP Severe Weather Statement National Weather Service Topeka KS 723 PM CDT MON JUN 18 2018 KSC041-061-127-190045- /O.CON.KTOP.SV.W.0137.000000T0000Z-180619T0045Z/ Dickinson-Geary-Morris- 723 PM CDT MON JUN 18 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR NORTHEASTERN DICKINSON...SOUTHWESTERN GEARY AND NORTHWESTERN MORRIS COUNTIES... At 723 PM CDT, a severe thunderstorm was located 4 miles south of Chapman, moving east at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Trained weather spotters. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Junction City, Chapman and Enterprise. This includes Interstate 70 between mile markers 277 and 295. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3894 9719 3907 9688 3884 9676 3880 9719 TIME...MOT...LOC 0023Z 257DEG 14KT 3891 9699 HAIL...<.75IN WIND...60MPH $$ Cohen
000 WWUS53 KTOP 190036 SVSTOP Severe Weather Statement National Weather Service Topeka KS 736 PM CDT MON JUN 18 2018 KSC041-061-127-190045- /O.CON.KTOP.SV.W.0137.000000T0000Z-180619T0045Z/ Dickinson-Geary-Morris- 736 PM CDT MON JUN 18 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR NORTHEASTERN DICKINSON...SOUTHWESTERN GEARY AND NORTHWESTERN MORRIS COUNTIES... At 735 PM CDT, a severe thunderstorm was located 6 miles east of Chapman, moving northeast at 20 mph. Additional strong to severe thunderstorms will move into the area from the west. HAZARD...60 mph wind gusts. SOURCE...Trained weather spotters. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Junction City, Chapman and Enterprise. This includes Interstate 70 between mile markers 277 and 295. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3894 9719 3907 9688 3884 9676 3880 9719 TIME...MOT...LOC 0035Z 244DEG 19KT 3894 9691 HAIL...<.75IN WIND...60MPH $$ Cohen
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 6:49 PM CDT, 9 minutes earlier.
Area forecast discussion, Jun 18, 6:49 PM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Topeka KS 649 PM CDT Mon Jun 18 2018 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Tuesday) Issued at 336 PM CDT Mon Jun 18 2018 Convection has developed this afternoon was occurring within the moisture axis in an area of convergence coincident with a 40 kt mid level jet. Water vapor loops shows a wave lifting northeast across western Kansas enhancing lift across north central Kansas this afternoon. Main frontal boundary remains well north of the cwa this afternoon. CAMS continue to show scattered convection into the early evening then focusing further north along the frontal boundary in Nebraska and Iowa. Main concern for this afternoon with the storms will be downdraft winds as mesoanalysis shows downdraft CAPE around 1400 J/kg along with steep low level lapse rates. Have adjusted pops for tonight further north across the cwa. There is the potential for a back building MCS tonight mainly affecting north central and northeast Kansas later tonight. Models continue to favor convection from Nebraska building southward across the cwa on Tuesday. The ARW suggests that an outflow will move south in the morning then dissipate with additional convection developing across southern Nebraska into north central Kansas along the frontal boundary. Overnight and morning convection may alter any potential severe weather. Shear is forecast to be weak within a very moist and unstable environment on Tuesday into Tuesday night. Locally heavy rainfall will be possible across the area with rather slow movement of storms. Lows tonight will cool into the mid 70s with highs on Tuesday reaching back into the 90s and heat indices remain below advisory levels. Will continue with the heat advisory through 8 PM today as heat indices continue around 105 this afternoon. .LONG TERM...(Tuesday night through Monday) Issued at 336 PM CDT Mon Jun 18 2018 Tuesday night into Wednesday the upper trough will move into the central Plains enhancing the lift across north central and northeast Kansas. Storms across Nebraska into western Kansas look to form into a forward propagating MCS during the evening hours and move southeast into the CWA. Damaging winds and hail will be the main hazards along with locally heavy rainfall. The upper low then remains over northeast Kansas and southeast Nebraska Wednesday night and Thursday before exiting off to the east Thursday night or Friday. Chances for showers and thunderstorms will continue through the day on Friday. A quasi zonal flow then sets up for the weekend with models differing with the placement of precipitation. Cooler temperatures are expected from Wednesday through the end of the week with highs in the 80s. Temps warm up back to around 90 by Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 642 PM CDT Mon Jun 18 2018 For the 00z TAFs, scattered storms will continue near KMHK through early this evening before diminishing and remaining mostly north of the area overnight. There is high confidence for additional showers and storms to develop through the day on Tuesday, however confidence is low with the exact timing and location of these storms as there are several variable solutions amongst the models. As a result, have just VCTS mentioned for late morning into the afternoon hours at this time, with additional storms possible Tuesday evening. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for KSZ009>012-021>024- 026-034>040-054>056. && SHORT TERM...53 LONG TERM...53 AVIATION...Hennecke
Hazardous weather outlook, Jun 18, 3:41 PM CDT, 3 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 341 PM CDT Mon Jun 18 2018 KSZ009>012-021>024-026-034>040-054>056-192045- Washington-Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson- Jefferson-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas- Lyon-Osage-Franklin- 341 PM CDT Mon Jun 18 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Heat index values will continue to range from 100 to 105 degrees this afternoon. Severe thunderstorms are possible into the evening hours, mainly northwest of a line from Council Grove to Hiawatha. The primary hazard will be damaging winds. Additional thunderstorms are possible across the area mainly along and north of Interstate 70, although severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Severe thunderstorms are possible Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KSZ008-020-058-059-192045- Republic-Cloud-Coffey-Anderson- 341 PM CDT Mon Jun 18 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Heat index values are expected to range from 100 to 105 degrees this afternoon. Severe thunderstorms are possible during the afternoon and evening hours, mainly northwest of a line from Abilene to Hiawatha. The primary hazard will be damaging winds. Additional thunderstorms are possible across the entire area tonight, although severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Severe thunderstorms are possible Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Jun 18, 5:22 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
522 PM CDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND DMG WATERVILLE 39.69N 96.75W
06/18/2018 MARSHALL KS PUBLIC
LARGE TREE BRANCHES DOWN.
&&Local storm report, Jun 18, 5:41 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
541 PM CDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM TSTM WND GST 4 SSW BAILEYVILLE 39.79N 96.21W
06/18/2018 E60 MPH NEMAHA KS TRAINED SPOTTER
50-55 MPH WINDS, UP TO AROUND 60 MPH.
&&Local storm report, Jun 18, 5:42 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
542 PM CDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM TSTM WND DMG WATERVILLE 39.69N 96.75W
06/18/2018 MARSHALL KS EMERGENCY MNGR
DELAYED REPORT. GRAIN STORAGE BIN BUCKLED AT
LOCAL ELEVATOR IN TOWN AND TIN ROOF ON A
SHED NEXT TO IT BLOWN OFF. POWER LINES DOWN
IN SPOTS AROUND TOWN.
&&
BDLocal storm report, Jun 18, 6:28 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
628 PM CDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HEAVY RAIN 1 N MARYSVILLE 39.85N 96.65W
06/18/2018 M2.94 INCH MARSHALL KS TRAINED SPOTTER
TOTAL RAIN WITH AFTERNOON STORMS WITHIN A 3
HOUR PERIOD.
&&
BDLocal storm report, Jun 18, 6:37 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
637 PM CDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 4 WNW RANDOLPH 39.46N 96.83W
06/18/2018 RILEY KS CO-OP OBSERVER
SIX INCH DIAMETER BRANCH BROKEN OFF HEALTHY
MAPLE TREE.
&&
BDSpecial weather statement, Jun 18, 6:48 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Topeka KS
648 PM CDT MON JUN 18 2018
KSZ035-190015-
Dickinson-
648 PM CDT MON JUN 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DICKINSON COUNTY UNTIL
715 PM CDT...
At 648 PM CDT, Doppler radar was tracking a strong thunderstorm near
Enterprise, moving northeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Abilene, Chapman, Enterprise and Moonlight.
This includes Interstate 70 between mile markers 274 and 289.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3890 9730 3912 9696 3897 9696 3898 9695
3897 9695 3898 9693 3887 9693 3887 9689
3886 9689 3875 9717
TIME...MOT...LOC 2348Z 236DEG 22KT 3887 9716
CohenThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 2:49 PM CDT | Special Weather Statement | TOP | Republic | 26 min |
| Jun 18, 3:03 PM CDT | Special Weather Statement | TOP | Cloud | 27 min |
| Jun 18, 3:18 PM CDT | Special Weather Statement | TOP | Marshall | 27 min |
| Jun 18, 3:22 PM CDT | Special Weather Statement | TOP | Washington | 38 min |
| Jun 18, 3:33 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 27 min |
| Jun 18, 3:54 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Riley, Washington | 66 min |
| Jun 18, 3:59 PM CDT | Special Weather Statement | TOP | Dickinson | 31 min |
| Jun 18, 4:25 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley | 65 min |
| Jun 18, 4:28 PM CDT | Special Weather Statement | TOP | Dickinson | 32 min |
| Jun 18, 5:03 PM CDT | Special Weather Statement | TOP | Nemaha | 27 min |
| Jun 18, 5:09 PM CDT | Special Weather Statement | TOP | Riley | 36 min |
| Jun 18, 5:18 PM CDT | Areal Flood Advisory | TOP | Marshall, Nemaha | 117 min |
| Jun 18, 5:22 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 38 min |
| Jun 18, 5:47 PM CDT | Flash Flood Warning | TOP | Marshall, Nemaha, Pottawatomie, Riley | 3 hr |
| Jun 18, 6:48 PM CDT | Special Weather Statement | TOP | Dickinson | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.